Diabetic Macular Edema a Possible Avandia, Actos Side EffectJun 12, 2012 | Parker Waichman LLP
A new study is raising more concerns about the possible side effects of thiazolidinediones, a group of drugs that includes Actos and Avandia. The study, published in the Archives of Internal Medicine, found that type 2 diabetes who took either Actos or Avandia faced a higher risk of developing an eye disorder called macular edema compared to patients who did not take the drugs.
The study followed more than 100,000 people for a decade with type 2 diabetes who were listed in a U.K. database. None of the patients had macular edema at the start of the study. Just over 3,200 were using either Actos or Avandia.
After one year, 1.3 percent of patients taking thiazolidinedione developed diabetic macular edema, compared with 0.2 percent of those not taking the drugs. The risk stayed the same whether patients were taking either Avandia or Actos. When either drug was used with insulin, the risk increased to 4.4-fold.
The Archives of Internal Medicine study is the largest to ever investigate a possible connection between Actos or Avandia and macular edema.
"Clinicians should be vigilant in the clinical screening for diabetic macular edema among those patients taking thiazolidinediones," the study authors wrote.
They advised that type 2 diabetics treated with Actos or Avandia have their vision checked on a regular basis, especially if they are using insulin or have pre-existing vision problems. The study authors also called for additional studies to determine if thiazolidnenones cause diabetic macular edema.